does prednisone help with osteo?

mamadeesix
mamadeesix Member Posts: 83
edited 14. Apr 2018, 08:04 in Living with Arthritis archive
Up till my last rheum appt., I had been diagnosed with osteo arthritis in my knees and hallux rigidux (osteo, I think) in my big toes. Oh, also hip bursitis and tennis elbow.

Then Rheum found bone erosions in my feet and hips and suspects RA, but that is a road that is just beginning.

She put me on a 15 day trial of prednisone. 30 mg. first 5 days and then tapering down. A a trial of sorts to get another piece of the puzzle. To see how I respond to it.

So the pred. is helping a lot, especially in the morning. By day four, I was feeling pretty good. Not 100 percent pain free, but waaay better. So last night decided to try working out again (have only been doing 15 min. on an elliptical a few times a week lately) So I did a 30 min, very low impact aerobic thing. Low key for what I used to do daily.

Today I am having more knee pain (especially left) and more IT band pain. Oh, and heel pain. Don't even know what that is about. That's new.

So I'm wondering......is it because I worked out and prednisone doesn't work as well for osteo ...and that's what's hurting now.

Is it because I am tapering down on the pred.?

Does pred. work for osteo as well as RA?

I won't do any more workouts while tapering.....so we'll see if things hurt more and I can blame the taper or the osteo.

What has been your experiences with prednisone for osteo? Or for RA, for those who are lucky enough to have both?

Comments

  • stickywicket
    stickywicket Member Posts: 26,248
    edited 30. Nov -1, 00:00
    Steroids are usually given by injection into the joint for osteo rather than orally.

    When I've had them orally for my RA they have been amazing. I recall, many years ago, when my GP came round because I literally couldn't get out of bed. 10mgs pred later I was brewing up, washing up etc. I call them seductive little monsters.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    I have had both the injections and the tablets. The tablets always worked with my PsA but the injections for that never: only one injection worked for around three months and that was for the osteo in my right ankle. Needless to say it all came back so I no longer bother with them.

    Steroids make us feel wonderful but they thin every tissue in the body be it bone, muscle, tissue, so they are not a long-term solution. I was on the tablets for three better years, a lovely, steady 5mg per day with the odd boost for the poorer times but then had to take another med to protect against osteoporosis as my bones were thinning (gawd knows what was gong on with my lungs and heart etc.) Eighteen months after stopping them my bone density had increased back into the healthy range. They make us feel so much better and brighter but that is not 'real', we are tricked into thinking we are back to what was normal when we are anything but - well we are, but this new normal is hard to accept.

    Heel pain could be plantar fasciitis which can happen at any time but, as you know, we are not docs and cannot diagnose. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • mamadeesix
    mamadeesix Member Posts: 83
    edited 30. Nov -1, 00:00
    So do they usually not use orally for osteo, then?

    A year or more ago, when I was first diagnosed with hallux rigidus in my big toes, the foot dr. gave me a prednisone pack. I remember it did nothing for my toes. It made me feel angry and terrible. Totally not worth it.

    I agreed to this go round of pred., because at that time, I did not have all this other joint pain I have now.

    I am shocked I feel so good on pred. now. That was not my experience with it last year at all! It has helped the morning stiffness, pain and my energy in general. Not how I remembered prednisone.

    Granted, my big toes were the last. to feel better this week. It took 4 days...but they do feel better. As did my knees. Maybe just because I had the inflammation in those and other joints along with the osteo?
  • stickywicket
    stickywicket Member Posts: 26,248
    edited 30. Nov -1, 00:00
    Oral steroids are not usually prescribed for OA but steroid injections into specific joints are. I'm guessing that that's because it would be inappropriate to put someone on steroids indefinitely unless there was no alternative. They're not a routine treatment for autoimmune types of arthritis either except short term or unless other avenues have failed.

    I think you'll just have to see how the rheumatologist interprets your bloods when you return. I can't offer any explanation as to why, formerly, they made you feel angry and terrible but don't now. I'd have thought a side effect was a side effect whether or not the drug was helping.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • mamadeesix
    mamadeesix Member Posts: 83
    edited 30. Nov -1, 00:00
    lol. Yeah, I still do notice the edginess that it makes me feel. But I was so tired, that I actually prefer it. I have more energy and am not so tired.

    Maybe the first time around I didn't feel this crappy overall, and the side effects bothered me more. I know I deemed it not worth it at the time. This time that's not the case.
  • dreamdaisy
    dreamdaisy Member Posts: 31,558
    edited 30. Nov -1, 00:00
    The higher the dose the more your mood can be affected, I've never taken more than 20mgs and then only for five days: people who have had 40 - 60g have been bouncing off the walls and ceiling. I forgot to mention the weight gain and classic 'moon face' of the long-term steroid user, during the year I took to come off them I lost weight without trying and my face returned to its usual proportions which was pleasing. The longer one is taking them the lazier the body becomes about producing its natural version, why should it when the work is being done by something else? That is another reason it is so hard to come off them.

    Whatever we take drugs-wise to make us feel good there is a price to pay. The more we take the more we need to achieve the same initial effects and so the vicious cycle rolls on. It is hard to feel good about oneself at times but that's true of everyone, arthritic or not. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • mamadeesix
    mamadeesix Member Posts: 83
    edited 30. Nov -1, 00:00
    yes, Daisy.

    Right now my price to pay is how I seem to be feeling now that I'm tapering down. (not to mention the price to pay in just how BAD pred. is for you in general).

    I did 5 days of 30 mg. I am on day 3 of cutting back to 20 mg. Yesterday already I was noticing I was feeling less than stellar.....wondered about the workout. But today there is no doubt.

    I feel so draggy and tired. And my heels (and feet in general) are killing me. Also noticing my hip pain again. And elbows, and lower back, and knees. Even my neck feels stiff today and that's not even normally my thing.

    I thought pred. for a flare was longer term than just the time you were on the higher dose. Sigh.

    And....still not sure if my reaction points more to an inflammatory arthritis or could still be explained by osteo or something else.
  • stickywicket
    stickywicket Member Posts: 26,248
    edited 30. Nov -1, 00:00
    As I said, pred works like a dream on my RA at lesser doses than 20mgs but we're all different. I think 'wait and see' is your only option, unfortunately.
    "The deeper sorrow carves into your being the more joy you can contain." Kahlil Gibran
  • mamadeesix
    mamadeesix Member Posts: 83
    edited 30. Nov -1, 00:00
    Yep, for sure. A year into feeling like total crap, I am getting closer to working all this out. But I see what a really long road this can be.


    As it is, I didn't feel quite so terrible when I woke up this morning.....so maybe am getting used to 20. We'll see how I feel when I start cutting it back to 10.

    Like you said, wait and see. I am writing stuff down......maybe in hindsight it will paint a clearer picture.